Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 15, 2020, 6:10 PM EDT for Brevard County, Florida. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2020, 6:10 PM EDT (22:10 UTC)
- Expired
- Aug 15, 2020, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 26 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:25 PM EDT | TSTM WND GST 40 | 3 Sse Cocoa, FL | USAF TOWER 9404 REPORTED A WIND GUST OF 40 MPH/35KT FROM THE WEST. |
| Aug 15, 6:30 PM EDT | TSTM WND GST 50 | 5 S Cocoa, FL | SPOTTER BRE196 REPORTS WIND GUST TO 50 MPH/43 KT IN ROCKLEDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WUUS52 KMLB 152210
SVRMLB
FLC009-152300-
/O.NEW.KMLB.SV.W.0068.200815T2210Z-200815T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
610 PM EDT Sat Aug 15 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Central Brevard County in east central Florida...
* Until 700 PM EDT.
* At 609 PM EDT, a severe thunderstorm was located near Viera, or
near Rockledge, moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2839 8056 2832 8057 2825 8057 2820 8086
2828 8086 2850 8060 2841 8054
TIME...MOT...LOC 2209Z 240DEG 15KT 2826 8081
HAIL...<.75IN
WIND...60MPH
$$
Kelly1 follow-up statement
870
WWUS52 KMLB 152256
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
656 PM EDT Sat Aug 15 2020
FLC009-152306-
/O.EXP.KMLB.SV.W.0068.000000T0000Z-200815T2300Z/
Brevard FL-
656 PM EDT Sat Aug 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL
EXPIRE AT 700 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 2839 8056 2832 8057 2825 8057 2820 8086
2828 8086 2850 8060 2841 8054
TIME...MOT...LOC 2256Z 240DEG 15KT 2835 8062
$$
KellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:49 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 3:49 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 349 PM EDT Sat Aug 15 2020 .DISCUSSION... Current-tonight...Favorable moisture and several boundaries at play will allow scattered to numerous showers and storms will continue into this evening across east central Florida. Highest coverage in the near-term will be along and to the south and east I-4 across SE Volusia, Orange, Seminole, Osceola and Brevard counties where another well-defined, large outflow boundary boundary collides with the east sea breeze. Some of this activity could reach Okeechobee and the Treasure Coast by early evening, but current showers and storms across this region may stabilize the atmosphere enough to keep most of the convection to the north. Temperatures in the mid levels are not overly cool, but some dry aloft will promote wind gust potential of 40-50 mph in the stronger storms in addition to frequent lightning and torrential downpours. Satellite imagery is also showing clouds thinning west of I-4 so will leave mention of scattered storms across this area through sunset. Once the sun goes down, most activity should have pushed offshore or have dissipated, but some hi-res guidance is showing some shower/storm activity for a few hours into this evening along with some debris rain. So forecast will keep a slight chance mention into late evening. Cloud cover will thin out of overnight to partly cloudy with overnight lows in the middle to upper 70s. Sunday-Wednesday (previous)...Positive tilt trough spanning the eastern CONUS shears out Mon in response to a short wave trough amplifying farther upstream over the MS/OH valleys. This trailing trough will dig southward into the GOMEX through the middle of next week, placing Florida in persistent SW flow aloft that strengthens next Tue-Wed. At the surface, the western extension of the Atlantic surface ridge will remain to our south/east which means that SW flow aloft will extend down to the surface. This synoptic pattern bears similarities to the west pattern following the passage to Isaias a couple weeks ago, albeit with a stronger upstream trough/weaker ridging to the east. Coupled with ample deep layer moisture, this favors the eastern side of the peninsula for higher diurnal probs for convective over the next several days. Current forecast bears this out, with numerous showers/storms each afternoon, with diminishing activity lingering a few hours into the evening. All in all, the inherited forecast was pretty much followed. Temps near to slightly above normal with maxes in the L90s and min in the M-U70s. Thursday-next Saturday (previous)...Pattern change in store for late week into next weekend as the Atlantic ridge (594-594DM high center) rebuilds strongly off the SE US coast. The surface ridge axis responds by lifting north across the Lake O/Treasure Coast region Friday morning and over the northern CWA by Saturday. NBM POPs for days 5-8, which look overdone, especially for Fri-Sat. An increasingly backed onshore flow coupled with a strengthening ridge aloft translates to POPs near to below normal over the eastern side of the peninsula, certainly not the 70-80+ that the the blend is advertising. For now have conservatively trimmed them back by 10 percent (60-70), however, strongly suspect we'll see these numbers come down ~20 percent as we approach the latter half of next week. && .AVIATION... Ongoing showers and storms along the Treasure Coast and along the I-4 corridor northward. Additional showers and storms are expected to form later this afternoon along the sea breeze and outflow boundary collisions, and continue through early to mid evening. Included TEMPO groups starting at 18Z with MVFR CIGs and VIS for KMCO, KLEE, KSFB, KISM, KVRB, and KFPR until 22Z. Included TEMPO groups starting at 19Z with MVFR CIGs and VIS for KDAB, KTIX, and KMLB until 23Z. VFR conditions outside of convection through the TAF period. Winds will be from the SW/SSW at 5-10 KT along the interior, and from the SSE along the coast at 5-10 KT due to the sea breeze already pushing inland. Tomorrow, winds will start off variable at around 5 KT before becoming SW at 5-10 KT by mid morning. Included VCSH from KMLB southward and for the interior sites starting at 15Z. Included VCTS starting at 18Z for KMCO. && .MARINE... Through tonight...Threat continues for showers and storms pushing offshore of Brevard and Volusia counties the remainder of this afternoon and into the evening, perhaps reaching the Treasure Coast waters. Strongest storms will be capable of wind gusts over 35 knots and frequent lightning. Overnight, isolated storms remain possible, especially near and over the Gulf Stream waters. Winds will be out of the SW/SSW around 10-15 kt offshore and close to 10 kt nearshore. Seas continue around 2 ft with up to 3 ft possible well offshore. Sunday-Wednesday (previous)...Persistent SW flow AOB 10kt with seas 1-2ft along the coast and 3ft farther offshore. Wave model guidance brings in some 4ft or even 4-5ft combined seas into the outer waters early next week. This looks to be NE swell generated by a secondary coastal low which develops in the trailing baroclinic zone behind departing T.S. "Kyle". This may be a bit overdone, so for the time being have trimmed this back by a foot, which keeps offshore seas no higher than 3-4ft. Thursday...Conditions continue to be generally favorable with light southerly flow around 10 kt and seas of 2-3 ft nearshore and 3-4 ft offshore. && .PRELIMINARY POINT TEMPS/POPS... DAB 93 74 92 76 / 60 20 60 20 MCO 94 76 92 76 / 60 20 70 20 MLB 93 76 92 77 / 60 30 60 20 VRB 93 75 92 76 / 40 30 60 20 LEE 92 77 91 76 / 60 20 60 20 SFB 95 77 93 76 / 60 20 70 20 ORL 95 78 93 76 / 60 20 70 20 FPR 92 73 92 76 / 40 30 50 20 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Combs RADAR/DSS....Negron AVIATION...Watson
Hazardous weather outlook, Aug 15, 10:45 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1045 AM EDT Sat Aug 15 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-160100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1045 AM EDT Sat Aug 15 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and isolated lightning storms expected to develop early this afternoon initially west of the I-4 corridor and along the sea breeze across the Space and Treasure Coasts. Then, storms will become scattered to numerous across the area through the afternoon initially across the interior before shifting toward the east coast later in the day. Storm motions will be east to northeast around 10-15 mph, pushing offshore into the evening hours. Main hazards will be frequent lightning, gusty winds up to 40 to 50 mph, small hail, and locally heavy rainfall. .FLOOD IMPACT... Storm motions look to be faster today than previous days. However, due to recent heavy rainfall across the interior, there will be a Very Low threat for flooding there, as heavy downpours or training storms could cause minor flooding in areas that have received rain over the last several days. Have also included a Low threat southeast of I-4 across the area where southwesterly flow and sea breeze convergence storms will possible and may linger over an area longer than storms to the north. Locally heavy rainfall totals around 2 inches will be possible in a short amount of time. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest through 3PM this afternoon due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots will be possible this afternoon in and close to lightning storms. Storms will begin over inland areas, before drifting offshore this afternoon into this evening. Mariners on both inland lakes and on the Atlantic waters should watch for storms approaching from the west. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. This pattern will favor above normal shower and lightning storm chances through the end of the week, especially across the interior. Main hazards with any storms will continue to be frequent lightning, gusty winds, and torrential downpours. A Moderate Risk of rip currents looks to continue through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Combs
In the hours before
Special weather statement, Aug 15, 3:28 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
328 PM EDT Sat Aug 15 2020
FLZ041-141-152015-
Coastal Volusia FL-Inland Volusia FL-
328 PM EDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 415
PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLand Airport, or near DeLand, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2934 8104 2886 8076 2884 8128 2926 8136
2927 8115 2932 8115
TIME...MOT...LOC 1927Z 262DEG 12KT 2908 8119
KNSpecial weather statement, Aug 15, 4:41 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Sat Aug 15 2020
FLZ041-141-147-152130-
Coastal Volusia FL-Northern Brevard County FL-Inland Volusia FL-
441 PM EDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 5 mph. Additional storms should
develop southward into northern Brevard county.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
New Smyrna Beach, Edgewater, Oak Hill, Scottsmoor and Mims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2876 8066 2868 8102 2869 8102 2871 8104
2892 8108 2906 8087
TIME...MOT...LOC 2040Z 241DEG 6KT 2891 8089
KellySpecial weather statement, Aug 15, 5:30 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
530 PM EDT Sat Aug 15 2020
FLZ045-141-147-152215-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-
530 PM EDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREVARD AND SOUTHEASTERN
ORANGE COUNTIES UNTIL 615 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haulover Canal, moving northeast at 5 mph. Additional storms will
develop southward along a boundary collision toward Canaveral Groves
with movement also toward the east.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Titusville, Cocoa, Merritt Island Wildlife Refuge, Cape Canaveral,
Lone Cabbage Fish Camp and Port Saint John.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2838 8056 2835 8089 2835 8096
2881 8090 2882 8070 2881 8070 2850 8051
2846 8049
TIME...MOT...LOC 2129Z 241DEG 6KT 2878 8078
KellySpecial weather statement, Aug 15, 5:48 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Sat Aug 15 2020
FLZ047-053-147-152230-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
548 PM EDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREVARD AND EASTERN AND
SOUTHERN OSCEOLA COUNTIES UNTIL 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Holopaw, moving northeast at 5 mph. Addtional strong
storms will develop over rural southern and eastern Osceola county
and push into western Brevrad county.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Rockledge, Cocoa, Lake Marian, Holopaw and Kenansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2782 8087 2782 8088 2777 8088 2764 8091
2765 8113 2766 8113 2769 8115 2771 8115
2773 8117 2774 8116 2775 8118 2776 8117
2783 8122 2785 8125 2834 8106 2835 8087
2836 8084 2837 8073
TIME...MOT...LOC 2146Z 241DEG 6KT 2811 8095
KellyLocal storm report, Aug 15, 5:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
555 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 E HAULOVER CANAL 28.74N 80.70W
08/15/2020 M40 MPH Brevard FL OTHER FEDERAL
USAF TOWER 0019 REPORTED A WIND GUST OF 40 MPH/35 KT FROM
THE NW.
&&
MWSpecial weather statement, Aug 15, 6:07 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
607 PM EDT Sat Aug 15 2020
FLZ047-053-147-152245-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
607 PM EDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD AND NORTHEASTERN
OSCEOLA COUNTIES UNTIL 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking a strong thunderstorm west
of Viera, moving northeast at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2834 8057 2821 8055 2812 8087
2828 8097 2835 8094 2835 8086 2843 8090
2881 8071 2855 8052 2845 8049
TIME...MOT...LOC 2207Z 241DEG 15KT 2827 8082
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:14 PM EDT | Special Weather Statement | MLB | Osceola | 31 min |
| Aug 14, 8:28 PM EDT | Areal Flood Advisory | MLB | Osceola | 92 min |
| Aug 15, 2:52 PM EDT | Special Weather Statement | MLB | Saint Lucie | 38 min |
| Aug 15, 2:57 PM EDT | Special Marine Warning | MLB | 63 min | |
| Aug 15, 2:57 PM EDT | Special Weather Statement | MLB | Flagler | 18 min |
| Aug 15, 3:28 PM EDT | Special Weather Statement | MLB | Volusia | 47 min |
| Aug 15, 4:00 PM EDT | Special Marine Warning | MLB | 60 min | |
| Aug 15, 4:16 PM EDT | Special Marine Warning | MLB | 89 min | |
| Aug 15, 4:41 PM EDT | Special Weather Statement | MLB | Seminole | 49 min |
| Aug 15, 5:30 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
| Aug 15, 5:44 PM EDT | Special Marine Warning | MLB | 61 min | |
| Aug 15, 5:48 PM EDT | Special Weather Statement | MLB | Osceola | 42 min |
| Aug 15, 6:07 PM EDT | Special Weather Statement | MLB | Brevard | 38 min |
| Aug 15, 6:44 PM EDT | Special Marine Warning | MLB | 61 min | |
| Aug 15, 6:49 PM EDT | Special Weather Statement | MLB | Brevard | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.